Back to Ask the Diabetes Team Ask the Diabetes Team

From Dublin, Ireland:

Our daughter is 11, was diagnosed with Type 1 diabetes 6 years ago. She is a brittle diabetic but has started to stabilise recently. She has two large lumps on her stomach which are hard and spreading. They are not on injection sites. Her doctor says they're fat deposits of some sort and says he has never seen them so large before. What causes them and is there anything we can do about them?


The most probable explanation by far for what you describe is that the lumps on the abdomen are indeed fat accumulations due to giving all injections into the same position on one or other side. This may be done to minimize the feeling of the needle prick.

The way to deal with it is to make sure that all injections are widely distributed on other sites such as the anterior aspects of the thighs. If by any chance you are still using beef or pork insulin you should change to synthetic human insulin, which is much less likely to cause this problem: the changes will take a good many weeks to subside.

I am puzzled of course that you specifically state that these areas are not injection sites. You also mention that your daughter has 'brittle' diabetes a condition that is nowadays not so much thought of as a special form of diabetes; but as the result of poor control for many reasons including psychosocial ones. I would first of all make absolutely sure that all injections are directly supervised as to dose and injection site. Then I think you should explore with your diabetes doctor any additional ways for achieving better control, perhaps using new insulins like lispro insulin (Humalog® brand), new syringes, new injection routines, etc. It might also help for your daughter to explore her feelings about her diabetes with an experienced social worker or clinical psychologist.


Original posting 1 Feb 97


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.